South Carolina, 2011Flash Flood and Hail in South Carolina, August 11, 2011
August 11, 2011 · NWS CAE · 9 events in 4 counties and zones
Widely scattered severe thunderstorms developed over portions of the Midlands and produced some wind damage, mainly taking down trees and some powerlines. Training thunderstorms also produced 2 to 4 inches of rain over downtown Columbia causing flash flooding in Maxcy Park, Five Points, and USC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered severe thunderstorms developed over portions of the Midlands and produced some wind damage, mainly taking down trees and some powerlines. Training thunderstorms also produced 2 to 4 inches of rain over downtown Columbia causing flash flooding in Maxcy Park, Five Points, and USC. Several vehicles were submerged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 11, 1:29 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 11, 1:29 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
229 PM EDT THU AUG 11 2011
.SYNOPSIS...
A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY.
AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THROUGH THIS AFTERNOON...
CONVERGENCE INTO THE SURFACE TROUGH AND HEATING WILL HELP SUPPORT
THUNDERSTORMS THIS AFTERNOON. HOWEVER...EXPECT THE CONVERGENCE
WILL BE WEAK WITH MID-LEVEL SHORTWAVE RIDGING. EXPECT COVERAGE
WILL LIKELY REMAIN SCATTERED. TEMPERATURES WILL PEAK IN THE
MIDDLE TO UPPER 90S WITH HEAT INDEX VALUES IN THE EAST AND SOUTH
SECTIONS NEARING 105.
THROUGH TONIGHT...
THE SURFACE TROUGH AND A MID-LEVEL SHORTWAVE TROUGH MAY SUPPORT
THUNDERSTORMS TONIGHT...MAINLY EARLY AND CLOSER TO THE TIME OF
MAXIMUM HEATING. EXPECT LIMITED COVERAGE BECAUSE OF MOISTURE
SOMEWHAT SHALLOW AND THE LOSS OF HEATING. FORECASTED CHANCE POPS
WHICH IS SUPPORTED BY AN AVERAGE OF THE MAV AND MET MOS PLUS THE
SREF GUIDANCE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF
MID-LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW
SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY.
HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER
CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS
SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS
SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP
HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE
EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY
THROUGH SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS
HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE
FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING
DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL
LIKELY OCCUR THURSDAY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEARLY STATIONARY WEAK BOUNDARY REMAINS DRAPED OVER THE CENTRAL SC
MIDLANDS. SCTD-BKN MID-LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS
THE AREA THIS AFTERNOON INTO TONIGHT. ISOLD/SCTD CONVECTION THIS
AFTERNOON INTO EARLY THIS EVENING...SO WILL INCLUDE MENTION OF CB
IN THE TAFS. BUFKIT TIME-SECTIONS INDICATING MID-LEVEL CLOUDS WILL
LINGER THROUGHOUT THE OVERNIGHT HOURS...BUT SOME OCNL BREAKS MAY
OCCUR WHICH MAY ALLOW SOME MVFR FOG TO DEVELOP AT FOG-PRONE AREAS
SUCH AS AGS AND OGB. OTHERWISE GENERALLY VFR CONDITIONS ACROSS THE
CWA DURING THE TAF PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 11, 5:20 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EDT THU AUG 11 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
620 AM EDT THU AUG 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
7 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Orangeburg
- When
- August 11, 3:25 PM EST to 3:29 PM EST
- Where
- Orangeburg County, 3.46 mi E of Bowman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.350, -80.620
Public reported several trees down on Ebenezer Road.
Hail, Newberry
- When
- August 11, 4:30 PM EST to 4:32 PM EST
- Where
- Newberry County, 1.14 mi E of Whitmire
- Measured
- 0.75 in hail
- Reported by
- State Official
- Coordinates
- 34.500, -81.600
EM reported dime size hail in Whitmire.
Thunderstorm Wind, Newberry
- When
- August 11, 4:40 PM EST to 4:44 PM EST
- Where
- Newberry County, 1.84 mi WNW of Maybinton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 34.460, -81.500
SCEMD reported several trees down on Maybinton Road.
Thunderstorm Wind, Kershaw
- When
- August 11, 4:54 PM EST to 4:58 PM EST
- Where
- Kershaw County, 2.99 mi NNW of Elgin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.210, -80.820
Sheriff reported trees down along Sessions Road near Twenty Five Mile Creek.
Thunderstorm Wind, Kershaw
- When
- August 11, 4:55 PM EST to 4:59 PM EST
- Where
- Kershaw County, 3.53 mi NW of Elgin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.200, -80.850
Sheriff reported several trees down across Tee Pee Trail Road.
Thunderstorm Wind, Richland
- When
- August 11, 4:58 PM EST to 5:02 PM EST
- Where
- Richland County, Columbia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 34.000, -81.020
The State newspaper reported several trees down in the city.
Thunderstorm Wind, Kershaw
- When
- August 11, 5:10 PM EST to 5:14 PM EST
- Where
- Kershaw County, 1.34 mi ENE of Elgin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $24,000
- Reported by
- Public
- Coordinates
- 34.180, -80.780
Public reported widespread structural damage. Outstorage buildings were blown apart, roof damage to a house and a front porch moved.
Thunderstorm Wind, Kershaw
- When
- August 11, 6:10 PM EST to 6:14 PM EST
- Where
- Kershaw County, 4.98 mi N of Cassatt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.442, -80.434
DOT reported a few trees down near Mill Creeks Road and Silver Bell Lane.
Flash Flood, Richland
- When
- August 11, 7:40 PM EST to 10:30 PM EST
- Where
- Richland County, 0.17 mi E of Columbia to 0.71 mi WSW of Columbia
- Cause
- Heavy Rain
- Property damage
- $44,000
- Reported by
- State Official
- Coordinates
- 34.000, -81.017
Heavy rains from training thunderstorms produced flash flooding in downtown Columbia in the Maxcy Park, Five Points, and USC areas. Water levels rose to as high as 4 to 6 feet in some areas submerging a few vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, August 11, 2011$32,000 · EF3 · 27 events
- Flash Flood and Hail in Texas, August 11, 20111 injured · $1.2 million · 1 in hail · 8 events
- Damaging Winds in South Dakota, August 11, 2011$210,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, August 11 to 12, 2011$215,000 · 61 kt wind · 4 events
- Flash Flood and Damaging Wind in Arizona, August 11, 20112 injured · $25,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11, 2011$25,000 · 2.75 in hail · 10 events
- Hail and Damaging Winds in North Carolina, August 11, 20111 injured · 1.25 in hail · 19 events
- Hail in South Dakota, August 11, 2011$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in North Dakota, August 11, 2011$20,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in South Dakota, August 11, 20111.5 in hail · 12 events
- Hail and Damaging Winds in Montana, August 11, 20111 in hail · 11 events
- Hail and Damaging Wind in Alabama, August 11, 2011$15,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321567, 321566, 321570, 321568, 321569, 322389, 321571, 321572, 321565.